Pharmacists Are On the Front Line to Counsel About Herbal Supplements and Liver Toxicity

Pharmacists Are On the Front Line to Counsel About Herbal Supplements and Liver Toxicity

Herbal Supplements and Liver ToxicityWhen a new study has a title like “Liver Injury from Herbal and Dietary Supplements,” it’s time to take a close look at the information because half of all Americans take at least one daily supplement. While the title seems to implicate all types of dietary supplements, most liver toxicity concerns revolve around herbal ingredients—potent ingredients that most patients and their physicians don’t know much about—and steroids. Pharmacists are the vital link for patients who have questions, so don’t hesitate to reach out and talk about herbal supplements and liver toxicity.

Research on Liver Injury from Herbal and Dietary Supplements

The National Institute of Diabetes and Digestive and Kidney Diseases established the Drug-Induced Liver Injury Network (DILIN) to collect information and study liver injuries caused by prescription drugs, over-the-counter drugs, herbal products and dietary supplements. In 2014, they published the results of a study that compared hepatotoxicity of medications versus supplements, which were divided into bodybuilding and non-bodybuilding supplements. Information from 830 patients in the DILIN revealed the following:1

  • Liver injury due to herbal and dietary supplements (HDS) increased from 7 percent to 20 percent between 2004 to 2013
  • 709 patients incurred liver damage from medications
  • 45 patients incurred liver injury due to bodybuilding HDS
    • Primarily manifested as jaundice in young men
    • No fatalities or liver transplantations
  • 85 patients suffered hepatotoxicity from non-bodybuilding HDS
    • Primarily presented as hepatocellular injury
    • Predominantly in middle-aged women
    • More frequently led to death or transplantation

A surge in articles warning about dietary supplements and liver toxicity appeared after a study was published in the November 2016 issue of Hepatology.2 Here’s a rundown of information from this report, which focused on steroids, green tea, and multi-ingredient supplements:

  • Anabolic steroids – Account for about one-third of all liver injuries from supplements, with stanozolol, methasterone, and methylepithiostanol being the most frequently used illicit steroids. Steroid hepatotoxicity is characterized by elevated total bilirubin independent of liver damage. Anabolic steroids may also induce non-alcoholic fatty liver disease.
  • Green tea extract – Green tea is one of the primary ingredients found in many weight loss products, where it temporarily increases metabolism and lipolysis. Since 2006, about 50 cases of liver damage have been attributed to high doses of green tea extract. Green tea extract is such a common and popular supplement that it’s important to know that the maximum tolerated dose is 9.9 grams daily.3 Symptoms of liver injury—jaundice and an acute viral hepatitis-like syndrome—appear within three months, with onset ranging from 10 days to 7 months. Liver damage was more serious and required liver transplantation in cases where green tea was part of a multi-ingredient product.
  • Multi-ingredient supplements – Most cases of HDS-induced liver injury are caused by products containing multiple herbal ingredients. Unfortunately, the exact component responsible for hepatotoxicity is seldom identified. Take a look at the labels on products marketed to help lose weight, burn fat, or build muscles and you’ll often see a long list of herbs or a proprietary blend that contains multiple herbs. Chances are your patients don’t know what they’re consuming and whether it comes with risks or benefits.

Herbal Ingredients That Can Cause Liver Toxicity

The LiverTox website, maintained by the US National Library of Medicine, reports that up to 40 percent of patients attending liver clinics take dietary supplements, yet most patients fail to tell their primary care provider about supplement usage.4 And it’s not all the patients’ fault—many providers don’t ask about HDS use when they gather patient history. You’ll find detailed information about 45 different herbal ingredients on the LiverTox site, but the good news is that many are not associated with liver damage and others are only rarely involved.

A list of hepatotoxic dietary supplements published in the April 2016 issue of the International Journal of Molecular Sciences agreed that steroids and green tea caused the most concern, but you should also be aware of the following:5

  • Linoleic acid – An omega-6 fatty acid found in weight-loss products and used to improve insulin sensitivity. Responsible for three cases of liver injury—all were using weight-loss supplements.
  • Usnic acid – A furandione uniquely found in a variety of lichens that uncouples the mitochondrial respiratory chain, which can cause hepatocyte lysis and apoptosis, and may lead to severe damage and liver failure. It’s taken as a weight loss supplement and has been associated with at least a dozen cases of liver damage, including one liver transplantation.
  • Brand-name products – LiverTox and the April 2016 study both alert health care professionals to three multi-ingredient products associated with hepatotoxicity: Herbalife, Hydroxycut, and OxyELITE:
    • Herbalife – Produces several weight loss products, which were associated with liver failure and chronic liver injury such as cirrhosis. The mechanism of hepatotoxicity is hard to pin down since most of the patients took several products at the same time. Additionally, in at least two cases, the Herbalife products were contaminated with bacteria.
    • Hydroxycut – At one time, these weight loss and muscle-building products contained multiple ingredients associated with liver injury, including Garcinia cambogia, ephedra, and green tea. Ephedra (Ma Huang) was banned by the FDA in 2004, and was removed from Hydroxycut, yet 23 cases of liver damage were reported in 2009. Several Hydroxycut products are still on the market, with each one containing various combinations of ingredients, such as caffeine, green coffee, Yohimbe, Coleus forskohlii, cocoa extract, and Ophiopogon—none of which are currently associated with liver damage.
    • OxyELITE – Marketed to build muscles and lose weight, OxyELITE originally contained 1,3-Dimethylamylamine (DMAA). When the FDA banned DMAA, it was reformulated to contain aegeline, but both forms caused severe liver injury, resulting in death and liver transplantation. Even though OxyELITE was removed from the market, an unofficial website claims the original formula is still available (at a high price point), so you may encounter patients asking questions about this product.

Pharmacist Outreach Alerts Patients to Risks

When patients ask about herbal supplements, there are a few key tips to keep in mind. For starters, remind them that herbs are active ingredients that affect the liver, whether toxic or not, and it’s best to take them as single ingredients. Also be sure to recommend supplements that carry a quality seal from the US Pharmacopeia, NSF International or Consumer Lab. Finally, remind them to consult their physician before using supplements if they take medications or have an underlying health condition. Your intervention may be the only thing that stands between your patients and an herbal supplement-induced adverse reaction.

Pharmaceutica North America provides prescription drug products such as diclofenac sodium and lidocaine, as well as a diverse line of active pharmaceutical ingredients. Contact us today to talk about how we can support your pharmaceutical needs.

Show 5 footnotes

  1. “Liver Injury From Herbals and Dietary Supplements in the US Drug Induced Liver Injury Network,” August 2014, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4293199/
  2. “Liver Injury From Herbal and Dietary Supplements,” November 2016, http://onlinelibrary.wiley.com/doi/10.1002/hep.28813/abstract
  3. “Green Tea,” December 2016, https://livertox.nih.gov/GreenTea.htm
  4. “Herbal and Dietary Supplements,” December 2016, https://livertox.nih.gov/Herbals_and_Dietary_Supplements.htm
  5. “Hepatotoxicity by Dietary Supplements: A Tabular Listing and Clinical Characteristics,” April 2016, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4848993/
PREV

Proactive Medication Management is Essential in Elderly With Fragility Fracture and Osteoporosis

NEXT

Educating Patients About Risk of Celiac Disease Nutritional Deficiencies While on Gluten-Free Diet

WRITTEN BY:

LEAVE A COMMENT